Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Loss of Smell and Taste After General Anesthesia: A Case Report

Research output: Contribution to journalJournal articleResearchpeer-review

  1. Severe acute hepatitis E infection presenting with acute abdomen and meningoencephalitis

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Severe hypophosphataemia following oral bisphosphonate treatment in a patient with osteoporosis

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Intracranial entrapment of a haemodialysis catheter guidewire

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. Hepatic epitheloid haemangioendothelioma: a rare malignant tumour

    Research output: Contribution to journalJournal articleResearchpeer-review

  1. Melatonin for preoperative and postoperative anxiety in adults

    Research output: Contribution to journalReviewResearchpeer-review

  2. More than one-third of Cochrane reviews had gift authors, whereas ghost authorship was rare

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Quality of life in patients with resectable rectal cancer during the first 24 months following diagnosis

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. Long-term mortality in the Intermediate care after emergency abdominal surgery (InCare) trial - a post-hoc follow-up study

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

This case report describes a patient, who lost the ability to smell and taste after receiving a propofol-based general anesthesia for a laparoscopic inguinal hernia repair. Immediately after the procedure, the patient had anosmia (loss of smell), ageusia (loss of taste), and light dysphagia. Assessment by an otorhinolaryngologist and the results of a magnetic resonance imaging could not clarify the pathology behind these symptoms. Although there are several plausible explanations for the patient's anosmia and ageusia (eg, cerebral infarcts, nerve damage, chronic sinusitis), the most likely explanation is an uncommon adverse drug reaction to the anesthetic agents used during the procedure.

Original languageEnglish
JournalBMJ Case Reports
Volume9
Issue number12
Pages (from-to)346-348
Number of pages3
ISSN1757-790X
DOIs
Publication statusPublished - 15 Dec 2017

    Research areas

  • Journal Article

ID: 52407546